A 6-year-old boy in New Hampshire is reported to be in stable condition after paramedics responding to a possible overdose call were forced to use Narcan on him. Manchester Police said they responded to a call at around 6 a.m. on Tuesday and found the unidentified boy unresponsive, CBS Boston reported.
“It’s gut-wrenching,” Manchester Police Lt. Brian O’Keefe told local media. “It’s tough, because our officers are responding to overdose calls on a regular basis on each of our shifts. You don’t typically go to a potential overdose call with a young child.”
A special agent leading the investigation said it’s the first time American Medical Response used Narcan on a child.
“It sort of just gives me chills and I’m thinking that nobody is really untouched by this thing,” Jon DeLena, Drug Enforcement Administration assistant special agent, told WMUR9.
Investigators have not made any arrests, but are working to determine what the boy came in contact with, and how it was made available. The boy has reportedly been placed in the care of another relative.
“When you have a child, it could be as simple as touching an area on a kitchen table, or a spoon, or a sink, or a doorknob,” O’Keefe said, according to CBS Boston. “If there’s trace amounts of some kind of opiate derivative with the fentanyl or carfentanyl, it can have dire consequences.”
The case comes almost a month after a 10-year-old boy in Miami died of a fentanyl overdose after visiting a local pool. Authorities are still not certain how Alton Banks came into contact with the powerful painkiller, but he began vomiting at his home June 23 after visiting the pool. He was found unconscious that evening and pronounced dead at a local hospital.
New Hampshire has seen a 191 percent increase in overdose deaths resulting from heroin and opioids over the past five years, according to the CDC. The state is among the hardest hit by the drug crisis in the Northeast